West Virginia, 2017Flood and Damaging Winds in West Virginia, July 22 to 23, 2017
July 22 to 23, 2017 · NWS PBZ · 4 events in 1 county or zone
A series of convective systems moving through the Ohio Valley on the 22nd, produced sporatic wind damage across the region with modest instability and high shear in place. The first MCS went through in the morning hours, limiting it's intensity somewhat and helped stabilize northwestern Pennsylvania, but the second system approached late enough, across northern West Virginia, to remain strong…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of convective systems moving through the Ohio Valley on the 22nd, produced sporatic wind damage across the region with modest instability and high shear in place. The first MCS went through in the morning hours, limiting it's intensity somewhat and helped stabilize northwestern Pennsylvania, but the second system approached late enough, across northern West Virginia, to remain strong enough to produce some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 3:42 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 22, 3:42 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
442 PM EDT Sat Jul 22 2017
.SYNOPSIS...
Warm and humid conditions will continue through the weekend with
showers and storms expected through Sunday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Gradient in surface-based instability lies just to the south of
the CWA, where a severe thunderstorm watch was issued in the
past hour. Think that much of the wind/hail threat will remain
there, although given some breaks in the clouds and the presence
of multiple small-scale boundaries, we cannot rule out a few
isolated strong to severe thunderstorms into this evening,
mainly south of Pittsburgh. Most of the flood threat will remain
south as well as storms train along that gradient. However, with
high PWATs and a deep warm cloud layer, storms will be efficient
rainfall producers. Isolated issues are possible if a location
gets hit multiple times.
Have adjusted PoPs to handle the cluster now approaching the
Ohio River, taking it east over the next couple of hours. Have
dragged likely PoPs back behind this line along our southern
border, close to the main zone of action. Activity should slowly
decrease in coverage through the night with loss of heating, but
cannot rule out at least isolated storms all through the night.
Temperatures will continue to run a few degrees above seasonal
lows.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The risk for showers and storms will continue on Sunday as a
shortwave trough, diving across the Great lakes helps to push a
boundary southward. Again, there is a chance for severe storms,
with 1000j/kg CAPE and 40kts shear. It appears that there will
be enough of a break in the activity Sat night/early Sunday to
support better daytime heating, which may help support more
organized convection. Again, the primary threat will be damaging
wind.
Activity wanes Sunday night with the loss of daytime heating, but
again expect a muggy night with temps well into the 60s and lower
70s.
Mid level trough sweeps through Monday afternoon so this will be the
last round of showers/storms before a welcome break occurs.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper level ridge will shift eastward over the region on
Tuesday, with rising heights leading to a gradual warming
through Thursday. Deepening upper low over Hudson Bay will swing
a boundary over the Great Lakes late week, returning better
chances for showers/storms in northwest flow to end the week.
Temperatures will generally be within 5 degrees of seasonal
averages through the period, with lesser humidity Tuesday.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Periodic restrictions will continue in showers and thunderstorms
this afternoon. Ceilings have, for the most part, lifted, but
should fall back to MVFR/IFR this evening. Low level moisture
and today's rainfall should support fog in the usual locales.
some improvement is expected before another round of showers and
storms tomorrow.
.OUTLOOK...
Restrictions will continue through Monday, with VFR prevailing
thereafter.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 22, 3:22 AM EST, 13 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
422 AM EDT Sat Jul 22 2017
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-230830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
422 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Slight risk for severe thunderstorms. Main severe threat is damaging
wind gusts. Small tornadoes are possible as well.
Slight risk for excessive rainfall. Storms will be capable of
producing heavy downpours which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Slight risk for severe thunderstorms Sunday afternoon and evening.
Main severe threat is damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 22, 10:53 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND DMG FRAZEYSBURG 40.12N 82.12W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN ON ROADWAY.
&&
EVENT NUMBER PBZ1701801
JDLocal storm report, Jul 22, 10:55 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM TSTM WND DMG TRINWAY 40.14N 82.01W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN
&&
EVENT NUMBER PBZ1701802
JDLocal storm report, Jul 22, 10:56 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM TSTM WND DMG BLUE ROCK 39.80N 81.89W
07/22/2017 MUSKINGUM OH LAW ENFORCEMENT
TREE REPORTED DOWN
&&
EVENT NUMBER PBZ1701803
JDSpecial weather statement, Jul 22, 2:27 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
327 PM EDT SAT JUL 22 2017
MDZ001-WVZ512>514-222015-
Garrett-Eastern Preston-Eastern Tucker-Western Tucker-
327 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN GARRETT...TUCKER
AND SOUTHEASTERN PRESTON COUNTIES...
At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Bayard to 6 miles
northwest of Audra State Park. Movement was southeast at 25 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Parsons... Davis...
Thomas... Bayard...
Hendricks... Hambleton...
Hannahsville... Benbush...
Elk... Lead Mine...
Pifer Moutain... Gorman...
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 3897 7950 3904 7978 3909 7978 3913 7984
3923 7981 3924 7983 3925 7979 3931 7930
3930 7929 3930 7933 3922 7944 3921 7949
3918 7947 3921 7934 3921 7931 3919 7929
3915 7933 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 1927Z 304DEG 22KT 3922 7923 3909 8017
TAXSpecial weather statement, Jul 22, 2:46 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT SAT JUL 22 2017
OHZ039>041-050-222030-
Jefferson-Tuscarawas-Columbiana-Carroll-
346 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...
At 345 PM EDT, a strong thunderstorm was located near East Sparta, or
8 miles north of Dover, moving east at 45 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Dover... Carrollton...
Minerva... Strasburg...
Augusta... Salineville...
Malvern... Bolivar...
Mineral City... Bergholz...
Irondale... Dellroy...
This includes Interstate 77 in Ohio between mile markers 83 and 94.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
4065 8124 4072 8124 4072 8120 4073 8120
4073 8109 4074 8108 4073 8073 4063 8067
4048 8068 4052 8153 4065 8154
TIME...MOT...LOC 1945Z 272DEG 45KT 4064 8144
TAXSpecial weather statement, Jul 22, 4:05 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
505 PM EDT SAT JUL 22 2017
OHZ059-069-PAZ031-WVZ004-012-021-509-222200-
Monroe-Belmont-Greene-Marshall-Marion-Monongalia-Wetzel-
505 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHEASTERN MONROE...SOUTHEASTERN BELMONT...
SOUTHERN GREENE...NORTHWESTERN MONONGALIA...NORTHEASTERN WETZEL...
MARSHALL AND NORTHWESTERN MARION COUNTIES...
At 505 PM EDT, a strong thunderstorm was located over Powhatan Point,
or near Moundsville, moving southeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Moundsville... Bellaire...
Mannington... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Cameron...
Fairview... Hundred...
Benwood... Rogersville...
This includes Interstate 79 in Pennsylvania between mile markers 3
and 12.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
LAT...LON 3981 8102 4000 8074 3985 8001 3947 8029
TIME...MOT...LOC 2105Z 294DEG 32KT 3986 8077
tax
Thunderstorm Wind, Monongalia
- When
- July 22, 4:52 PM EST
- Where
- Monongalia County, 1.38 mi S of Wadestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.660, -80.330
State official reported multiple trees down.
Thunderstorm Wind, Monongalia
- When
- July 22, 5:27 PM EST
- Where
- Monongalia County, 1.39 mi ENE of Smithtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.536, -80.025
Trained spotter reported trees down along Opekiska Ridge Road and I-79.
Thunderstorm Wind, Monongalia
- When
- July 22, 5:30 PM EST
- Where
- Monongalia County, 1.27 mi WNW of Triune
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.510, -80.000
State official reported multiple tree down on Halleck Road.
Flood, Monongalia
- When
- July 23, 6:30 AM EST to 7:30 AM EST
- Where
- Monongalia County, 0.61 mi SE of Triune to 0.64 mi W of Clinton Furnace
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.494, -79.971
Local 911 call center reported flooding of several homes on Halleck Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716943, 716945, 716944, 716947.